Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 73, NWS Buffalo, NY

July 14, 2017Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 14, 2017, 12:55 PM EDT for Oswego County, New York. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2017, 12:55 PM EDT (16:55 UTC)
Expired
Jul 14, 2017, 2:00 PM EDT
In force
65 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 51 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 1:06 PM EDTTSTM WND DMG4 W Amboy Center, NYTREES DOWN ON VOORHEES RD
Jul 14, 1:18 PM EDTTSTM WND DMG2 Se Amboy Center, NYTREES DOWN ON 17A
Jul 14, 1:36 PM EDTTSTM WND DMG5 Ese Amboy Center, NYTREES DOWN ON CTY RT 17

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WUUS51 KBUF 141655
SVRBUF
NYC075-141800-
/O.NEW.KBUF.SV.W.0073.170714T1655Z-170714T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1255 PM EDT FRI JUL 14 2017

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Oswego County in central New York...

* Until 200 PM EDT.

* At 1255 PM EDT, a severe thunderstorm was located near Central
  Square, or 13 miles east of Fulton, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Central Square, Hastings, Parish, Mallory, Gayville and Amboy
  Center.

This includes Interstate 81 near exit 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4334 7589 4333 7589 4332 7588 4332 7586
      4324 7587 4331 7619 4341 7617 4342 7584
TIME...MOT...LOC 1655Z 282DEG 12KT 4334 7615 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Zaff
2 follow-up statements
036 
WWUS51 KBUF 141715
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
115 PM EDT FRI JUL 14 2017

NYC075-141800-
/O.CON.KBUF.SV.W.0073.000000T0000Z-170714T1800Z/
Oswego NY-
115 PM EDT FRI JUL 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHEASTERN OSWEGO COUNTY...

At 114 PM EDT, a severe thunderstorm was located near Central Square,
or 15 miles west of Camden, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Gayville and Amboy Center.

This includes Interstate 81 near exit 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4334 7589 4333 7589 4332 7588 4332 7586
      4324 7587 4331 7619 4341 7617 4342 7584
TIME...MOT...LOC 1714Z 282DEG 12KT 4333 7606 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Zaff
536 
WWUS51 KBUF 141755
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
155 PM EDT FRI JUL 14 2017

NYC075-141804-
/O.EXP.KBUF.SV.W.0073.000000T0000Z-170714T1800Z/
Oswego NY-
155 PM EDT FRI JUL 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSWEGO COUNTY
WILL EXPIRE AT 200 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4334 7589 4333 7589 4332 7588 4332 7586
      4324 7587 4331 7619 4341 7617 4342 7584
TIME...MOT...LOC 1754Z 282DEG 12KT 4330 7588 

$$

Zaff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:27 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 14, 11:27 AM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1127 AM EDT Fri Jul 14 2017

.SYNOPSIS...
Cooler and nominally drier air will be moving into western New York
this afternoon as a cool front crosses the region today into
tonight. There will be a chance for a few showers and thunderstorms
this afternoon, particularly as one moves east. Drier air moving
into the region will provide for a brief dry spell tonight into
Saturday. The break in the weather will be short-lived however, as
another low pressure system will sweep down out of the upper Great
Lakes Sunday, bringing more unsettled weather for the latter half of
the weekend into the the first part of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A look at regional WV imagery shows much drier air aloft advecting
into the region in association with a dry slot wrapping into an
upper level low centered north of Lake Huron. The subsidence/drier
air shows up nicely on the KDTX 12Z sounding in the form of a stout
mid-level cap and is indicative of the airmass that will be
advecting into our area over the next several hours in the wake of a
cool front currently pushing across western NY. A line of showers is
currently developing on the back edge of the deeper moisture
indicated by the WV imagery and is showing up in MRMS at the moment.
Expect these scattered showers/isolated thunderstorms to continue to
track east with the front through this afternoon. Marginal
instability, around 1000 j/kg, but decent bulk shear around 35kts
means that any storms that spring up will need to be monitored for
severe potential as they track across the Finger Lakes this
afternoon.

Aside from this line of showers/thunderstorms, we may see a few more
showers/thunderstorms develop along the lake breeze boundaries this
afternoon. However, given increasing mid-level subsidence moving
into the area, am becoming increasingly skeptical of potential for
lake breeze convection development this afternoon, and have backed
off pops to just a chance. Regarding temperatures, the increasing
sunshine will be tempered by modest cold air advection behind the
cold front, leading to highs in the mid to upper 70s. While
dewpoints will gradually drop this afternoon, they will only fall
into the lower 60s. Thus, we will go from extremely humid to just
muggy by the end of the day.

Tonight, loss of diurnal heating along with cooler and drier air
filtering into the region in the wake of the wave passage will allow
for showers and thunderstorms to diminish. Overnight lows will be in
the low to mid 60s, which will be limited by the scattered cloud
cover and low-level moisture in the wake of the cool front. Would
also not be surprised to see some patchy fog given the ample surface
moisture from all the rain over the last couple days, but this will
be dependent on the amount of breaks in the cloud cover.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Subsidence inversion Saturday morning may be able to trap low level
moisture/clouds, before ridging at all levels arrives for Saturday
afternoon, allowing for clearing skies. Temperatures will climb to
near 80 across the lake plains with readings in the mid to upper 70s
elsewhere. It will also feel noticeably drier, as lower dewpoints
arrive.

The fair weather will continue through Saturday night as the area of
high pressure will settle across the Ohio Valley. Overnight lows
will fall in the low to mid 60s across the lake plains, with 50s on
the Tug Hill and across the interior of the Southern Tier.

The next chance for showers and thunderstorms looks to return on
Sunday as a shortwave trough and weak cold front drop southeast
through the region. CAPE values locally are expected to range from
400-800 J/kg. Bulk shear values between 30-40 knots yields a small
chance for a couple of better organized storms to develop. Highs
Sunday will once again climb into the upper 70s to lower 80s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday...An upper level low should be over the region on Monday.
This will result a cool airmass aloft with continued shower or
thunderstorm potential until the low moves further east. Timing is
in question this far out with the ECMWF slower than the GFS.
Individual members of the GEFS do not offer much help with minimal
variability.

Monday night...Drier air from surface high pressure upstream will be
moving into the OH valley and northern Great Lakes region. Thus, by
Monday Night, any lingering convection should continue moving into
Central NY with no regeneration overnight.

Tuesday and Wednesday...The large high and accompanying upper level
ridge should result in dry weather for most if not all of WNY and
CNY for Tuesday and Wednesday.  There will be a slightly higher
chance for convection toward the St Lawrence Valley - on Tuesday
with the departing system toward Eastern NY and on Wednesday with
the approach of the next frontal boundary from the NW.

The next system should begin to affect the region on Thursday with a
renewed chance for showers and thunderstorms.  Temperatures
throughout the period next week should remain near normal for this
time of year.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
Conditions are improving this morning across much of western New
York, as a cool front is in the process of sliding across the area,
allowing drier air aloft to filter into the region. BKN MVFR/IFR
cigs in the Niagara Frontier should be scattering out as the
combination of the drier air and the Lake Erie lakebreeze kick in.
MVFR conditions continue to be found across the eastern portions of
the forecast area, including the North Country, where deeper
moisture ahead of the front is still to be found.

Expect scattered showers and a few isolated thunderstorms to develop
this afternoon across the eastern half of the forecast area, where
this deeper moisture lies, while there will be just a chance of a
shower or thunderstorm along the lake breeze boundaries east of KIAG
and well inland of Lake Erie this afternoon.

Moving into tonight, with drier west-northwesterly flow developing
across the area in the wake of the frontal passage, and
showers/thunderstorms should dissipate in the evening, leaving VFR
conditions in place for the night, with the exception of KART, where
lingering moisture may result in the development of IFR cigs.

Outlook...
Saturday...VFR.
Sunday and Monday...Mainly VFR with a chance -SHRA and -TSRA.
Tuesday...VFR.

&&

.MARINE...
Low pressure will move across Lake Ontario today, with developing
west to southwest winds on Lake Erie. Expect winds to peak just shy
of 18 knots and waves around 3 feet on the east end of Lake Erie,
and so will hold off a small craft advisory for now. Any small
increase in expected winds may warrant a short fused small craft
advisory. Winds and waves will be less on Lake Ontario under the
surface low.

The gradient will relax across the lower Great Lakes over the
weekend with no marine headlines expected.

&&

.EQUIPMENT...
The KBUF WSR-88D has experienced a major equipment failure and
is expected to remain out of commission for at least the next
several days, as significant repairs are required.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...CHURCH/WOOD
NEAR TERM...CHURCH/WOOD
SHORT TERM...TMA
LONG TERM...ZAFF
AVIATION...WOOD
MARINE...CHURCH
EQUIPMENT...WOOD
Hazardous weather outlook, Jul 14, 3:30 AM EDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
330 AM EDT Fri Jul 14 2017

NYZ001>008-010>014-019>021-085-150730-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
330 AM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150730-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
330 AM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 14, 12:36 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1236 PM EDT FRI JUL 14 2017

NYZ004-013-014-141700-
Ontario-Livingston-Wayne-
1236 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE...
NORTHEASTERN LIVINGSTON AND ONTARIO COUNTIES...

At 1233 PM EDT, a strong thunderstorm was located over Honeoye, or
13 miles west of Canandaigua, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Other storms are also forming along a line from near Canandaigua
northeast to Newark and Lyons and will likely intensify over the
next hour.

Locations impacted include...
Geneva, Canandaigua, Newark, Palmyra, Victor, Bristol, Clifton
Springs, Phelps, Bloomfield and Rushville.

This includes Interstate 90 between exits 44 and 43.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4286 7767 4295 7751 4294 7748 4296 7748
      4313 7717 4292 7696 4287 7696 4286 7698
      4284 7697 4276 7698 4276 7731 4272 7734
      4270 7754
TIME...MOT...LOC 1633Z 254DEG 31KT 4282 7752

Zaff
Special weather statement, Jul 14, 12:48 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1248 PM EDT FRI JUL 14 2017

NYZ006-141715-
Oswego-
1248 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...

At 1247 PM EDT, a strong thunderstorm was located near Central
Square, or 11 miles east of Fulton, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Central Square, Hastings, Constantia, West Monroe, Williamstown,
Parish, Amboy Center, Mallory and Gayville.

This includes Interstate 81 near exit 33.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4341 7584 4333 7589 4332 7588 4332 7586
      4324 7587 4331 7625 4341 7623 4345 7583
TIME...MOT...LOC 1647Z 268DEG 12KT 4336 7618

Zaff

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:32 AM EDTRiver Flood WarningBUFErie, Genesee, Niagara, Wyoming18 hr
Jul 14, 12:36 PM EDTSpecial Weather StatementBUFOntario24 min
Jul 14, 12:48 PM EDTSpecial Weather StatementBUFOswego27 min
Jul 14, 1:11 PM EDTSpecial Weather StatementBUFCayuga64 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.